Trialing very low-dose clonazepam...

Discussion in 'General Parenting' started by gcvmom, May 27, 2008.

  1. gcvmom

    gcvmom Here we go again!

    for difficult child 2's Sydenham's tremor. He's not doing too bad his first day off Risperdal after the lovely dystonic dance yesterday. A little reactive. A little trouble cocentrating even with his Daytrana patch today. We'll get the new rx filled tomorrow. I may wait 'til the weekend to try this. Neuro wants me to start him at 1/2 a 0.25mg wafer and see how it goes. When he had his brain MRI in March, he had lorazepam and said he didn't feel as shaky as he usually does. Fingers crossed....

    Anything I should anticipate considering his ADHD and suspected mood disorder? I'll be updating the psychiatrist tomorrow.
  2. Sara PA

    Sara PA New Member

    Ah, Klonopin. I like that almost as much as I like antidepressants. My son took that for anxiety. After a few months, he hit a bad incident and, over the course of the day, took 3 times his normal very low dose (an amount that was still within the normal dosing range) as a PRN medication. He didn't sleep for 36 hours. Klonopin was the other medication that went flying across the room with the Celexa when he finally woke up after he crashed. That was the day he realized that the drugs he was taking were making him worse.

    I think it will help for awhile but overtime the dose will have to increase and it will become less effective.
  3. smallworld

    smallworld Moderator

    Believe it or not, the benzodiazapines (like Klonopin and Ativan) can cause disinhibition in prepubertal children. It happened to my daughter M at age 8. But as you know, medication reactions vary by child.

    Hope it helps.
  4. gcvmom

    gcvmom Here we go again!

    Thank you Sara and Smallworld :) If this doesn't help his tremor, I think we're just going to deal with it, sucky as that may be. I'm going to also look into sensory hand/wrist weights to see if that helps.

    I know Ativan DID make difficult child 1 a bit disinhibited, so we'll see what happens.

    I remember I had a neighbor when I was a kid who took Klonopin for panic disorder and she ended up SO disinhibited that she had an extramarital affair (or two or three) and eventually ended up ruining her marriage (at least that's how my mom tells the story ;) )

    We'll see how this goes...
  5. timer lady

    timer lady Queen of Hearts

    Keeping fingers crossed that you see an improvement in difficult child. Our individual difficult children react so differently to varying medications.

    wm could & did take this medication with some success for a while; kt didn't do well on it at all.

    Keep us updated.
  6. crazymama30

    crazymama30 Active Member

    husband takes this medication and it does well for him, but he is (supposed to be) an adult.
  7. Steely

    Steely Active Member

    difficult child took the medication and became addicted after several months of use. He started stealing and hoarding the medications, and needing more and more - just like an addict. And once I had told him he could not take these medications - he became insane. Again, like an addict. Throwing difficult child rages, and screaming that he had to have them. It was horrible. I would not recommend it.

    Also these medications can increase the risk of depression.
  8. gcvmom

    gcvmom Here we go again!

    Linda, crazymama and Steely -- thanks for the replies :) I've got my eye on him for sure.

    Funny (or not so funny, depending how you look at it) last night he was upset that I hadn't filled the rx yet. Said he wanted to take it so he could sleep (he was in the conversation with the neuro about side effects). He knows we have Ativan on hand. He marched in the kitchen and demanded to know where I keep it. It kinda made a red flag go up in my head. I made sure he understood -- in no uncertain terms -- that he is NEVER, EVER, EVER, EVER, EVER allowed to take medications by himself or get into them by himself. He agreed and backed off... but I'm thinking I should lock this stuff up now just by virtue of his comment and attitude last night.

    Freaky scary stuff sometimes that comes out of his mouth.
  9. Steely

    Steely Active Member

    Yep, that is how the conversations started in our household too. And then the longer he took it, the more he started wanting "some to help him feel better".

    The fact of the matter is that it does help us all feel better - it is a benz - it makes us feel all calm and warm and happy inside when we take it. It is a widely, abused drug, by many people.
  10. gcvmom

    gcvmom Here we go again!

    His brother had the very opposite reaction to the medication. Although it (Ativan) did help him get through the panic he felt during blood draws, he always said he didn't like the way it made him feel (loopy). So now he soldiers through the blood draws on his own gumption.
  11. Andy

    Andy Active Member

    Clonazepam has been a godsend for my difficult child's anxiety. He is now going off of it because it was for short term. We cut from .75 mg 3 times per day to .5 mg 3 times per day on Saturday and things are going great. This Saturday will go down to .25 mg 3 times per day.

    Does disinhibited mean not being afraid? If so, I am hoping that is why he has been boldly talking back to teachers and I am wondering if that is also part of his "climbing everywhere"? I will see when he is off if he will start being a little more aware of respecting adults and not climb as much? It will be awesome wonderful if he starts showing respect again and even if he gets a little more fearful in his climbing?
  12. gcvmom

    gcvmom Here we go again!

    I think it can mean that a certain fearlessness is at work. I usually think of disinhibited as the way someone who is drunk might behave -- a bit reckless, a bit mouthy, a bit silly or goofy...

    Hope you do see some improvements after getting him off the clonazepam.